Calculus of Variations and Geometric Measure Theory

D. Mucci - A. Saracco

Weak curvatures of irregular curves in high dimension Euclidean spaces

created by mucci on 04 Aug 2020
modified on 30 Dec 2021


Published Paper

Inserted: 4 aug 2020
Last Updated: 30 dec 2021

Journal: Annals of Global Analysis and Geometry
Volume: 60
Pages: 181-216
Year: 2021
Links: Link to Enhanced PDF


We deal with a robust notion of weak normals for a wide class of irregular curves defined in Euclidean spaces of high dimension. Concerning polygonal curves, the discrete normals are built up through a Gram-Schmidt procedure applied to consecutive oriented segments, and they naturally live in the projective space associated to the Gauss hyper-sphere. By using sequences of inscribed polygonals with infinitesimal modulus, a relaxed notion of total variation of the $j$-th normal to a generic curve is then introduced. For smooth curves satisfying the Jordan system, in fact, our relaxed notion agrees with the length of the smooth $j$-th normal. Correspondingly, a good notion of weak $j$-th normal of irregular curves with finite relaxed energy is introduced, and it turns out to be the strong limit of any sequence of approximating polygonals. The length of our weak normal agrees with the corresponding relaxed energy, for which a related integral-geometric formula is also obtained. We then discuss a wider class of smooth curves for which the weak normal is strictly related to the classical one, outside the inflection points. Finally, starting from the first variation of the length of the weak $j$-th normal, a natural notion of curvature measure is also analyzed.